Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 9, NWS Midland/Odessa, TX

May 8, 2019Scurry County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 8, 2019, 4:15 AM CDT for Scurry County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2019, 4:15 AM CDT (09:15 UTC)
Expired
May 8, 2019, 7:15 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 128 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1360 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

361 
WGUS54 KMAF 080915
FFWMAF
TXC415-081215-
/O.NEW.KMAF.FF.W.0009.190508T0915Z-190508T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
415 AM CDT Wed May 8 2019

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Central Scurry County in western Texas...

* Until 715 AM CDT.

* At 415 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Snyder and Knapp. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3263 10095 3262 10118 3269 10117 3297 10089
      3296 10066 3292 10066

$$

44
1 follow-up statement
541 
WGUS74 KMAF 081033
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
533 AM CDT Wed May 8 2019

TXC415-081215-
/O.CON.KMAF.FF.W.0009.000000T0000Z-190508T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Scurry TX-
533 AM CDT Wed May 8 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR
CENTRAL SCURRY COUNTY...

At 532 AM CDT, Doppler radar indicated thunderstorms had ended 
across the warned area. However, flash flooding may still be 
occurring.  Up to two inches of rain have already fallen.

Some locations that will experience flooding include...
Snyder and Knapp. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3263 10095 3262 10118 3269 10117 3297 10089
      3296 10066 3292 10066

$$

44

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 8, 3:54 AM CDT, 21 minutes earlier.

Area forecast discussion, May 8, 3:54 AM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
354 AM CDT Wed May 8 2019

.DISCUSSION...

An upper level trough is centered over the Rocky Mountains with
west to southwest flow aloft over the region. Good upper level
lift is over the area and a dryline is present across the Permian
Basin and Trans Pecos. This is allowing for thunderstorms to
develop across the eastern Permian Basin, Western Low Rolling
Plains, and Lower Trans Pecos this morning. These storms are
expected to push east of the area this morning followed by west
surface winds and drier air. Temperatures today are expected to
be similar to yesterday with highs mostly in the 80s. No
thunderstorms are expected this afternoon with the dryline east
of the CWA.

The northern portion of the upper trough will move eastward over
the Upper Midwest with the southern portion over the Desert
Southwest on Thursday. This will allow for a cold front to push
into the area Thursday morning. Temperatures will be much cooler
Thursday as a result of this front with highs ranging from the
upper 60s across northern portions of the CWA to the lower 90s
across the Rio Grande. There is a slight chance of thunderstorms
Thursday for Terrell County with the front interacting with the
low-level moisture. There is a possibility for strong winds
through Guadalupe Pass Thursday night into the day on Friday as a
tight pressure gradient is present as a result of the front.

The upper trough to the west will amplify on Friday and result in
an increase in upper lift over the CWA. This will result in
increased chances of rain and thunderstorms. The surface ridge
will be closer to the area on Friday so high temperatures will be
in the 50s and 60s across most of the CWA. The northern half of
the upper trough will begin to separate from the southern half of
the trough on Saturday with upper lift remaining over the region.
This will allow for convection to continue across the area on
Saturday but temperatures are expected to warm up a little from
the previous day. An upper low remains over the Desert Southwest
on Sunday with the northern half of the trough separating and
moving over the Upper Midwest. Upper lift will still be over the
CWA on Sunday with the best chances for rain and thunderstorms
across the higher terrain. Temperatures on Sunday will continue to
warm up with highs mostly in the 70s. The upper low to the west
will move eastward on Monday and will increase the upper lift over
the area. This will result in increased chances of showers and
thunderstorms on Monday. The upper low moves over the region on
Tuesday with rain/storm chances continuing but not as high as the
day before. The upper low moves east of the region on Wednesday
with thunderstorm chances coming to an end. Temperatures Tuesday
and Wednesday are expected to warm up into the 80s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     83  54  71  45 /   0   0   0  10
Carlsbad                       84  54  74  49 /   0   0   0  20
Dryden                         89  60  83  55 /   0   0  20  20
Fort Stockton                  85  57  76  48 /   0   0  10  20
Guadalupe Pass                 74  50  70  43 /   0   0   0  20
Hobbs                          80  49  69  44 /   0  10   0  20
Marfa                          78  46  77  46 /   0   0   0  20
Midland Intl Airport           84  55  72  46 /   0   0   0  10
Odessa                         84  54  72  46 /   0   0   0  10
Wink                           85  55  76  48 /   0   0   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

44/80
Hazardous weather outlook, May 8, 3:41 AM CDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
341 AM CDT Wed May 8 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-090845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
341 AM CDT Wed May 8 2019 /241 AM MDT Wed May 8 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Thunderstorms are possible early this morning, mainly over Scurry,
Mitchell, and Reagan counties.  Any storms that do develop will be
accompanied by frequent lightning, small hail, brief, gusty winds,
and locally heavy rainfall.  A few storms may be severe, producing
large hail, damaging winds, and tornadoes.

Isolated thunderstorms are possible overnight in northern Lea County.
Any storms that do develop will be accompanied by frequent lightning,
small hail, brief, gusty winds, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, May 8, 2:26 AM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
226 AM CDT Wed May 8 2019

TXZ047-048-052-053-080800-
Mitchell TX-Scurry TX-Howard TX-Borden TX-
226 AM CDT Wed May 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MITCHELL...
SOUTHWESTERN SCURRY...SOUTHEASTERN BORDEN AND NORTHEASTERN HOWARD
COUNTIES UNTIL 300 AM CDT...

At 225 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Luther, or 14 miles south of Gail, moving
northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
J B Thomas Reservoir, Vincent, Cuthbert and Knapp.

LAT...LON 3246 10147 3260 10151 3287 10114 3248 10103
TIME...MOT...LOC 0725Z 240DEG 49KT 3257 10138
Special weather statement, May 8, 2:47 AM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
247 AM CDT Wed May 8 2019

TXZ048-080815-
Scurry TX-
247 AM CDT Wed May 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCURRY COUNTY UNTIL 315
AM CDT...

At 246 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Fluvanna, or 12 miles north of Snyder, moving northeast
at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Snyder and Randalls Corner.

LAT...LON 3267 10108 3297 10117 3297 10072 3294 10065
      3289 10066
TIME...MOT...LOC 0746Z 240DEG 49KT 3288 10099
Special weather statement, May 8, 3:19 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
319 AM CDT Wed May 8 2019

TXZ070-080900-
Reagan TX-
319 AM CDT Wed May 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REAGAN COUNTY UNTIL
400 AM CDT...

At 318 AM CDT, Doppler radar was tracking a strong thunderstorm near
Big Lake, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Big Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3108 10151 3112 10155 3138 10127 3108 10127
TIME...MOT...LOC 0818Z 229DEG 20KT 3112 10142

84
Special weather statement, May 8, 4:01 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
401 AM CDT Wed May 8 2019

TXZ048-081000-
Scurry TX-
401 AM CDT Wed May 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SCURRY COUNTY UNTIL 500
AM CDT...

At 401 AM CDT, Doppler radar was tracking a strong thunderstorm near
Snyder, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Snyder, Winston Field, Ira and Randalls Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3257 10102 3271 10112 3296 10081 3296 10066
      3270 10066
TIME...MOT...LOC 0901Z 235DEG 30KT 3277 10086

84

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:26 PM CDTTornado WarningMAFPecos49 min
May 7, 7:46 PM CDTSevere Thunderstorm WarningMAFPecos59 min
May 7, 7:52 PM CDTAreal Flood AdvisoryMAFPecos3 hr
May 7, 7:56 PM CDTSpecial Weather StatementMAFUpton19 min
May 7, 8:10 PM CDTSpecial Weather StatementMAFUpton50 min
May 7, 8:56 PM CDTSevere Thunderstorm WarningMAFReagan, Upton64 min
May 7, 9:51 PM CDTSevere Thunderstorm WarningMAFReagan33 min
May 8, 2:26 AM CDTSpecial Weather StatementMAFBorden34 min
May 8, 2:47 AM CDTSpecial Weather StatementMAFScurry28 min
May 8, 2:53 AM CDTSevere Thunderstorm WarningMAFBorden, Scurry67 min
May 8, 3:19 AM CDTSpecial Weather StatementMAFReagan41 min
May 8, 3:28 AM CDTSevere Thunderstorm WarningMAFReagan35 min
May 8, 4:01 AM CDTSpecial Weather StatementMAFScurry59 min
May 8, 4:02 AM CDTAreal Flood AdvisoryMAFScurry3 hr
May 8, 4:40 AM CDTSevere Thunderstorm WarningMAFScurry38 min

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.